Alert archive / Mississippi / Flash Flood Warnings in 2004

Flash Flood Warning 24, NWS Memphis, TN

May 16, 2004Tishomingo County, Mississippi

NWS Memphis, TN issued this flash flood warning at May 16, 2004, 2:24 PM CDT for Tishomingo County, Mississippi. It was in force for 66 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 16, 2004, 2:24 PM CDT (19:24 UTC)
Expired
May 16, 2004, 3:30 PM CDT
In force
66 min
Issued by
NWS Memphis, TN
Area
Counties, with a storm outline in the text

County Tishomingo County, MS

The radar

The Columbus AFB radar (KGWX), 98 km from the middle of the area, began a volume at 19:23 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Little Rock, AR (KLZK), launched 12:00Z, 7.4 hours before the alert went out and 155 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Little Rock, AR at 12:00Z on 2004-05-16Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Little Rock, AR at 12:00Z on 2004-05-16The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 41 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
766 m above ground
0-6 km bulk shear
25 kt
0-1 km storm-relative helicity
41 m²/s²
0-3 km storm-relative helicity
6 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WGUS54 KMEG 161926
FFWMEM
MSC141-162030-

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MEMPHIS TN
224 PM CDT SUN MAY 16 2004

THE NATIONAL WEATHER SERVICE IN MEMPHIS HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  TISHOMINGO COUNTY IN NORTHEAST MISSISSIPPI

* UNTIL 330 PM CDT

* AT 224 PM CDT...WEATHER RADAR INDICATED VERY HEAVY RAIN OVER 
CENTERL TISOMINGO COUNTY. THE HEAVIEST RAIN IS FALLING NEAR 
PADEN...MIDAY...AND NORTHEAST OF IUKA. TWO TO THREE INCHES OF RAIN 
HAS FALLEN IN THE LAST TWO HOURS.

* CITIES AFFECTED THROUGH 330 PM CDT INCLUDE...
  PADEN...MIDAY...IUKA...BURNSVILLE

.EXCESSIVE RUNOFF FROM THIS STORM WILL CAUSE FLASH FLOODING OF SMALL
CREEKS AND STREAMS...PONDING OF WATER ON HIGHWAYS AND UNDERPASSES.
ADDITIONALLY...FARMLANDS ALONG THE BANKS OF CREEKS AND STREAMS AND
OTHER LOW LYING AREAS ARE SUBJECT TO FLASH FLOODING.

.STAY TUNED TO THIS NATIONAL WEATHER SERVICE BROADCAST FOR THE LATEST
UPDATES AND INFORMATION. TO REPORT FLOODING ONLY...CALL 1 800 4 3 2 0
8 7 5.

LAT...LON 3484 8834 3461 8832 3467 8814 3490 8811

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Memphis, TN wrote its last area forecast discussion before this flash flood warning went out at May 16, 9:44 AM CDT, 4 hours 40 minutes earlier.

Area forecast discussion, May 16, 9:44 AM CDT, 4 hours 40 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MEMPHIS TN
944 AM CDT SUN MAY 16 2004

.DISCUSSION...
FRONTAL SYSTEM STRETCHES FROM MIDDLE TN INTO NORTHEAST MS TO
NORTHEAST LA THIS MORNING. SURFACE LAPS DATA SHOWS LIFTED INDICES OF
ZERO TO MINUS TWO LOCATED THROUGH NORTHEAST MS ALONG AND SOUTH OF
THIS BOUNDARY. WATER VAPOR IMAGERY INDICATES THAT THE MOISTURE HAS
INCREASED AT MID AND HIGH LEVELS ACROSS MUCH OF THE MIDSOUTH.

WILL UPDATE FORECAST TO INCLUDE 30 PERCENT CHANCE OF THUNDERSTORMS
FOR THIS AFTERNOON FOR MUCH OF NORTH MS INTO PARTS OF SOUTHWEST TN.
WILL HAVE 20 PERCENT POP REMAINDER OF THE AREA FOR THIS AFTERNOON
EXCEPT EXTREME NORTHEAST AR INTO EXTREME NORTHERN TN WHERE WILL NOT
MENTION ANY RAIN.  THINK FRONT WILL BEGIN TO LIFT BACK TO THE
NORTH BY LATE AFTERNOON WITH MOISTURE AND INSTABILITY MOVING BACK
NORTH. 12Z 850 MB SHOWS FLOW OUT OF THE SOUTH. 500 MB FLOW IS
SOUTHWESTERLY AND WEAK EMBEDDED TROUGHS WILL HELP TO SET OFF SOME
THUNDERSTORMS.

&&

.MEG...WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
MS...NONE.
MO...NONE.
TN...NONE.

&&
Hazardous weather outlook, May 16, 10:45 AM CDT, 3 hours 39 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE MEMPHIS TN
1045 AM CDT SUN MAY 16 2004

ARZ008-009-017-018-026>028-035-036-048-049-058-MOZ113-115-MSZ001>017-
020>024-TNZ001>004-019>021-048>055-088>092-171000-
ALCORN-BENTON-CALHOUN-CARROLL-CHESTER-CHICKASAW-CLAY-COAHOMA-
CRAIGHEAD-CRITTENDEN-CROCKETT-CROSS-DECATUR-DESOTO-DUNKLIN-DYER-
FAYETTE-GIBSON-GREENE-HARDEMAN-HARDIN-HAYWOOD-HENDERSON-HENRY-
ITAWAMBA-LAFAYETTE-LAKE-LAUDERDALE-LAWRENCE-LEE(AR)-LEE(MS)-MADISON-
MARSHALL-MCNAIRY-MISSISSIPPI-MONROE-OBION-PANOLA-PEMISCOT-PHILLIPS-
POINSETT-PONTOTOC-PRENTISS-QUITMAN-RANDOLPH-SHELBY-ST. FRANCIS-
TALLAHATCHIE-TATE-TIPPAH-TIPTON-TISHOMINGO-TUNICA-UNION-WEAKLEY-
YALOBUSHA-
1045 AM CDT SUN MAY 16 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHEAST ARKANSAS...NORTH
MISSISSIPPI...WEST TENNESSEE AND THE MISSOURI BOOTHEEL.

.DAY ONE...

ISOLATED TO SCATTERED THUNDERSTORMS ARE EXPECTED ACROSS PARTS OF THE
MIDSOUTH THIS AFTERNOON AND TONIGHT. HOWEVER...SEVERE WEATHER IS NOT
EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...

WIDESPREAD HAZARDOUS WEATHER IS NOT EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

STAY TUNED TO NOAA WEATHER RADIO AND OTHER LOCAL MEDIA FOR FURTHER
DETAILS OR UPDATES. FOR ADDITIONAL WEATHER INFORMATION...CHECK OUR
WEB SITE AT HTTP://WWW.SRH.NOAA.GOV/MEG.

Nearby

Flash Flood Warnings in Mississippi, 2004Every flash flood warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.